Quote from Jayla
Can someone tell me how long it usually takes for the adverse effects of chemo to start? We were told 10-17 days, and I assume that's regarding n/v, diarrhea, etc. But what about mouth sores and hair loss? I would assume that would take a few rounds of chemo treatment and perhaps a few months to develop. Is this assumption correct?
It depends on the drugs used.
Nausea from the chemo itself is not as common as it once was. It generally occurs during infusion or within a day or two. However, with the advent of the 5HT3 premed drugs 8-12 years ago (zofran, kytril, anzemet) and use of decadron, nausea during and directly after the infusion is minimized. Additionally, people are often nervous prior to treatments and that can contribute to nausea and vomiting, and for them we use ativan.
There can be delayed nausea, generally treated with either old line drugs (phenergan, reglan, compazine) or the 5HT3 drugs. The patient may also have nausea related to the anemia and fatigue, secondary to bone marrow suppression. If one has poor oxygenation due to anemia and/or lung insufficiency (due to the cancer), other systems in the body slow down and don't work as well and that can lead to altered digestion and nausea.
In later stages of lung cancer, frequently the patient does not eat much and has little appetite related to this poor oxygenation. Easily digested foods are best.
Anemia and related fatigue generally occur 7-14 days after chemo, but varies per drug and dosage. Sometimes procrit is used to prevent anemia, sometimes transfusions are needed.
Mouth sores vary as to occurrence. Best prevention methods include: avoiding alcohol based mouthwashes (most commercial mouth washes contain alcohol that dries the mouth), frequent mouth rinsing with NS/saline rinses 6-12 times per day (every 2-4 hours while awake and Q4 if possible at night). If mouth sores occur, saline can be buffered by addition of baking soda. The Md needs to be notified so that magic mouthwash (varies in ingrediants, but usually included zylocaine/decadron/benedryl/carafate/nystatin) can be ordered to help them heal.
Diarrhea sometimes occurs, sometimes not. Occasionally constipation occurs and can actually be more of a problem. It depends on the drugs.
Hair loss, also is not predictable. It may or may not occur. The time scale varies quite a bit. It may just thin or change texture/color.
There may be taste changes related to the chemo and the tumor cell breakdown products in the system.
With many lung cancer patients, the fatigue and general sick feeling related to the anemia and the byproducts of the tumor cell breakdown is the major discomfort.
By the same token, the byproducts of the cancer can also cause many of these symptoms in and of itself.
I hope that this helps. Feel free to PM me.